Maryland, 2017

Hail and Heavy Rain in Maryland, July 17, 2017

July 17, 2017 · NWS PHI · 5 events in 1 county or zone

A few pulse type summertime thunderstorms formed and one of them became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A few pulse type summertime thunderstorms formed and one of them became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 17, 5:16 PM EST, 16 minutes earlier.

Area forecast discussion, Jul 17, 5:16 PM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
616 PM EDT Mon Jul 17 2017

.SYNOPSIS...
An upper level trough will slowly move through the region through
Tuesday. Weak high pressure will build into the region for
Wednesday. A cold front will drop down from the north and slowly
move through our area late Thursday through Friday before stalling
to our south. The front will then move north as a warm front on
Sunday followed by another cold front on Monday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Convection coverage is waning as of 6 PM and should continue to
do so. Due to the slow storm motions, the main concern remains
locally heavy rain leading to flooding. We have also seen some
hail and downburst signatures with earlier convection, but
expect that threat to be limited for the rest of the evening as
the earlier convection has led to a cooler boundary layer mostly
west of the I95 corridor, and shear remains very meager mostly
east of the I95 corridor.

Isolated showers and thunderstorms are possible through the
night, but most places should see partly cloudy skies. It will
remain mild and humid. Low will only drop into the low 70s in
the metro areas and mid/upper 60s elsewhere. A little light fog
may develop near the areas where storms occurred earlier.
Especially in areas where there is still standing water. Winds
will be light from the S/SE tonight.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
The overall pattern will not change much Tuesday. The upper trough
will be weaker and will be crossing our area during the day. We do
expect sct showers and tstms again Tue, but overall the coverage
will be less than on Monday. We will have chc pops for the N/W areas
and slgt chc elsewhere. High temperatures Tue will be in the mid to
upper 80s across the area. Humidity levels, much like today or
perhaps a bit more humid.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Tuesday night...convection will be winding down across the
region, especially after sunset. A shortwave may cross the
region overnight which would allow for some
showers/thunderstorms to develop so keep a mention of a slight
chance through Tuesday night. For the most part, we should be
mainly dry across the region overnight. Some patchy fog may
develop as low level moisture remains and we should see some
breaks developing in the clouds.

Wednesday through Thursday...High pressure will build into the
area for Wednesday. The upper trough slides to the east during
this time. A cold front will start to drop down from the north
on Thursday. As the high builds in, we will see a return to more
of a west to southwest flow, ushering in some hotter, moister
air to the region. With 850mb temperatures back into the 18-19C
rang, we will see highs creep back up into the upper 80s to
lower 90s by Wednesday and then into the low to mid 90s for
Thursday. Increasing moisture will also mean increased humidity
across the area. Seems reasonable that some showers and
thunderstorms may develop during the afternoon and evening on
both days but location of activity is too difficult to pinpoint
this far out. Additionally, with not much flow at the surface,
storms may be slow movers and efficient rain producers, leading
to flash flooding. Again, too hard to pinpoint any exact
locations at this juncture. Heat index values look to fall below
100F through the midweek period but may get close.

Friday...Friday may still be pretty hot out but with a cold
front dropping down through the region, we should start to feel
some relief from the humidity, especially to the north and west
of the I-95 corridor. Areas to the south and east of I-95 may
still have a hot and humid day to contend with but relief will
come later in the day for those areas. Temperatures on Friday
will be in the upper 80s to lower 90s across the forecast area
with some low to mid 80s across the Poconos and parts of
northwestern New Jersey.

Saturday through Monday...Another stretch of unsettled weather
as several fronts move through the region during the weekend. A
chance for some showers and thunderstorms seems likely each day.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

The coverage of tsra is expected to decrease considerably by 03Z.
There will probably be some fog across the areas that receive
showers today, so some of the TAFS include this possibility.
Also, the onshore flow continues and its possible that some low
clouds may arrive from the S/E overnight. Most of the TAFS
include a period of low clouds late tonight and past dawn
Tuesday. Continue to go slightly above guidance with the
ceiling heights, due to uncertainty as to when they will move
in.

Tue...Low clouds should mix out 13Z-15Z then becoming mostly sunny
again. Light south to southeast winds expected.

OUTLOOK...

Tuesday night through Thursday...Mainly VFR conditions
expected. Afternoon showers and thunderstorms with MVFR or lower
conditions possible. Southerly winds around 10 knots or
less...becoming westerly on Thursday.

Friday...Mainly VFR conditions expected. West to northwest
winds around 10 knots or less.

Saturday...Mainly VFR conditions expected. Afternoon showers
and thunderstorms with MVFR or lower conditions possible.

&&

.MARINE...
Low pressure inland and high pressure offshore will continue to
produce a generally S to SE flow over the waters tonight and
Tuesday. Wind speeds will increase somewhat through the evening, but
should remain sub-SCA conditions thru the period. Seas will be
mostly 2-3 ft on the ocean. Widely sct showers and tstms are
possible tonight and Tuesday.

OUTLOOK...

Tuesday night through Saturday...Sub-Small Craft Advisory
conditions are expected on the area waters through Saturday.
Locally strong winds will be possible in the vicinity of any
thunderstorms.

RIP CURRENTS...Overall conditions that favor rip currents are
becoming a bit more favorable this afternoon. A medium period
swell is beginning to be observed along the coast. Overall, low
risk will probably be OK for the rest of the evening. Conditions
could be more towards moderate risk for Tuesday.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Meola
Near Term...Johnson/O'Hara
Short Term...O'Hara
Long Term...Meola
Aviation...Johnson/Meola/O'Hara
Marine...Meola/O'Hara
Hazardous weather outlook, Jul 17, 2:48 PM EST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
348 PM EDT Mon Jul 17 2017

NJZ001-007-PAZ054-055-060>062-182000-
Sussex-Warren-Carbon-Monroe-Berks-Lehigh-Northampton-
348 PM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for northern New Jersey, east
central Pennsylvania and northeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Some thunderstorms this afternoon and evening may be severe. The
primary hazards are expected to be strong damaging winds and locally
flooding rains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and early evening.

DEZ001>004-MDZ008-012-015-019-020-NJZ008>010-012>027-PAZ070-071-
101>106-182000-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
348 PM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey and southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-182000-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
348 PM EDT Mon Jul 17 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 17, 4:51 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
551 PM EDT MON JUL 17 2017

NJZ007-009-015-PAZ105-106-172230-
Hunterdon-Warren-Mercer-Lower Bucks-Upper Bucks-
551 PM EDT MON JUL 17 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HUNTERDON...
SOUTHWESTERN WARREN...NORTHWESTERN MERCER AND NORTH CENTRAL BUCKS
COUNTIES...

At 550 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Riegelsville to near Doylestown.
Movement was northeast at 25 mph.

Winds up to 40 mph and pea size hail are possible with these storms.

These storms will be near...
  Ferndale, Frenchtown, Riegelsville, Revere and Erwinna around 555
  PM EDT.
  Milford around 600 PM EDT.
  Pipersville around 605 PM EDT.
  Tinicum and Bloomsbury around 610 PM EDT.
  Byram and Lumberville around 615 PM EDT.
  New Hope and Stockton around 620 PM EDT.
  Clinton and Hampton around 625 PM EDT.
  Flemington, High Bridge, Glen Gardner, Sergeantsville, Annandale
  and Sand Brook around 630 PM EDT.

Other locations impacted by these storms include New Britain and
Lambertville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4075 7489 4039 7476 4027 7518 4059 7522
      4073 7502
TIME...MOT...LOC 2150Z 235DEG 21KT 4057 7517 4028 7516

Drag
Special weather statement, Jul 17, 4:55 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
555 PM EDT MON JUL 17 2017

DEZ001-MDZ008-PAZ070-101-102-172245-
New Castle-Cecil-Delaware-Western Chester-Eastern Chester-
555 PM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN NEW CASTLE...
NORTHEASTERN CECIL...SOUTHERN CHESTER AND SOUTHWESTERN DELAWARE
COUNTIES...

At 555 PM EDT, a strong thunderstorm was located over Kemblesville,
or 9 miles northwest of Newark, moving east at 30 mph.

Winds up to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Wilmington, Newark, Elkton, Calvert, Westtown, Elsmere, Kennett
Square, New Castle, Oxford, West Grove, Newport, Arden, Blake,
Stanton, Cheyney, Talleyville, Elam, Chelsea, Bay View and
Greenville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3981 7602 3998 7551 3980 7541 3977 7546
      3974 7547 3971 7550 3972 7552 3967 7555
      3962 7562 3964 7598
TIME...MOT...LOC 2155Z 249DEG 27KT 3978 7587

po
Local storm report, Jul 17, 5:08 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
608 PM EDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     EASTON                  40.69N  75.22W
07/17/2017                   NORTHAMPTON        PA   FIRE DEPT/RESCUE

            TREE DOWN ON WIRES RESULTING IN ROAD CLOSURE.

&&

EVENT NUMBER PHI1701042

FRANCK
Special weather statement, Jul 17, 5:12 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
612 PM EDT MON JUL 17 2017

NJZ001-008-172245-
Morris-Sussex-
612 PM EDT MON JUL 17 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL MORRIS AND
SOUTHEASTERN SUSSEX COUNTIES...

At 611 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Ogdensburg to near Hopatcong to
Succasunna-Kenvil. Movement was northeast at 15 mph.

Winds up to 40 mph and dime size hail are possible with one or
two of these storms.

These storms will be near...
  Rockaway and Parsippany around 640 PM EDT.
  Kinnelon, Boonton, Butler, Mountain Lakes, Green Pond and Lake
  Telemark around 645 PM EDT.

Other locations impacted by these storms include Hanover Township and
White Meadow Lake.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4109 7450 4104 7450 4104 7449 4105 7445
      4102 7443 4100 7433 4090 7431 4091 7433
      4089 7434 4086 7432 4082 7434 4078 7465
      4090 7468 4110 7454 4117 7441
TIME...MOT...LOC 2211Z 231DEG 15KT 4108 7452 4095 7462 4086 7463

Drag
Special weather statement, Jul 17, 5:16 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
616 PM EDT MON JUL 17 2017

MDZ012-015-020-172300-
Queen Anne's-Kent-Caroline-
616 PM EDT MON JUL 17 2017

...A STRONG THUNDERSTORM WILL AFFECT QUEEN ANNE'S...NORTHEASTERN
CAROLINE AND SOUTHWESTERN KENT COUNTIES...

At 615 PM EDT, a strong thunderstorm was located over Carville, or
near Centerville, moving south at 25 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Centerville, Chestertown, Centreville, Oakland, Church Hill,
Goldsboro, Old Town, Starr, Langford, Overton, Starkey Corner,
Carville, Hope, Queenstown, Barclay and Kingstown.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3905 7623 3911 7624 3920 7620 3921 7589
      3901 7577 3893 7603 3897 7619 3900 7617
      3901 7619 3901 7621 3903 7624
TIME...MOT...LOC 2215Z 002DEG 21KT 3906 7599

po
Local storm report, Jul 17, 5:17 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
617 PM EDT MON JUL 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             DOYLESTOWN              40.31N  75.13W
07/17/2017  M0.25 INCH       BUCKS              PA   SOCIAL MEDIA

            PEA-SIZED HAIL.

&&

EVENT NUMBER PHI1701043

FRANCK

The radar

The Dover AFB radar (KDOX), 59 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 heavy rain. Local standard time, as filed.

Hail, Queen Anne'S

When
July 17, 5:32 PM EST
Where
Queen Anne'S County, 0.69 mi S of Centreville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.040, -76.070

Dime size hail was measured.

Hail, Queen Anne'S

When
July 17, 5:45 PM EST
Where
Queen Anne'S County, 0.69 mi S of Centreville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.040, -76.070

One inch hail measured.

Hail, Queen Anne'S

When
July 17, 5:52 PM EST
Where
Queen Anne'S County, 0.69 mi S of Centreville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.040, -76.070

Hail measured under an inch with over two inches of rain.

Heavy Rain, Queen Anne'S

When
July 17, 6:21 PM EST
Where
Queen Anne'S County, 0.69 mi S of Centreville
Reported by
Trained Spotter
Coordinates
39.040, -76.070

A few inches of rain in a short period.

Heavy Rain, Queen Anne'S

When
July 17, 6:44 PM EST
Where
Queen Anne'S County, Centreville
Reported by
Mesonet
Coordinates
39.050, -76.070

A few inches of rain in a short period.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2017Every state in 2017This day in weather historyWarnings in Maryland, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 701692, 701693, 701695, 701696, 701697.